Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 221, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 31, 2001, 8:00 PM CDT for Cedar County, Knox County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2001, 8:00 PM CDT (01:00 UTC)
- Expired
- May 31, 2001, 8:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties
Counties Cedar County, NE, Knox County, NE
The radar
The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 8:25 PM CDT | Hail 0.75 | Crofton, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:57 PM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, May 31, 2:57 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 257 PM CDT THU MAY 31 2001 THE MAIN FORECAST CONCERN IS THE HANDLING OF A SERIES OF WAVES EMBEDDED IN LARGE SCALE NORTHWEST FLOW ALOFT. IN THE SHORT TERM...TSTMS IN NORTH CENTRAL NEB ARE EXPECTED TO PROGRESS INTO OUR NW ZONES THIS EVE ON A COMBINATION OF LOW LEVEL WARM MOIST ADVN AND COLD ADVN ALOFT. TEMPS IN OUR AREA HAVE BEEN HELD BACK BY LOW CLOUDS...SO ACTIVITY SHOULD WEAKEN AS IT ARRIVES...AND CONTINUE TO WEAKEN OVERNIGHT. WILL RAISE POPS IN THE NW BUT LEAVE LOW POPS ALONE IN THE SE. SOME CONCERN THAT PATHCY FOG COULD DEVELOP IN THE EAST EARLY TONIGHT AS WINDS DIE AND LOW CLOUDS DISSIPATE...BUT FLOW IS PROGGED TO PICK UP AFTER MIDNIGHT AND HIGHER CLOUDS INCREASE. FOG SHOULD NOT BE EXTENSIVE...BUT OVERNIGHT LOWS MAY COME EARLY. A COLD CORE UPPER LOW DIVES THRU MN ON FRIDAY...WITH A SHARP TROUGH ON THE WEST SIDE APPROACHING OUR NORTHEAST ZONES BY EVE. THE MODELS ARE SIGNIFICANTLY SLOWER WITH THIS FEATURE THAN YESTERDAY...GIVING THE SOUTH PLENTY OF TIME TO WARM UP BEFORE THE COLD ADVECTION HITS. WILL ALSO BACK OFF ON THE WINDS FOR THE SOUTH...AS THEY DO NOT BECOME WELL ALIGNED WITH THE STRONGER WINDS ALOFT. WILL RETAIN THE CHC OF SHOWERS WE HAVE GOING FOR THE NORTHEAST...AS AFTERNOON HEATING MAY BE ENOUGH FOR CONVECTION. TIMING IS NOW OFF...HOWEVER... AS THE UPPER TROUGH SWINGS THROUGH OUR EAST ZONES MAINLY AFTER DARK RATHER THAN DURING THE AFTERNOON. THIS SHOULD LEAVE ENOUGH WIND AND CLOUDS OVERNIGHT TO HOLD TEMPS UP AT LEAST A BIT. TEMPS SHOULD RECOVER AT LEAST MODESTLY BETWEEN SYSTEMS ON SATURDAY... BUT COOL MOIST AIR AT 850 MB IN THE WAKE OF THE DIGGING SYSTEM TO OUR EAST WILL PREVENT TOO MUCH WARMING. NGM AND AVN MOS AGREE WELL. AVN GIVES US THE NEXT CHANCE OF RAIN AS A SHORT WAVE BEGINS TO BREAK DOWN THE UPPER RIDGE SATURDAY NIGHT. THIS PROMOTES A CO LOW AND A RAPID RETURN OF MOISTURE FROM THE SOUTHERN PLAINS. ETA IS A LOT SLOWER WITH THE RIDGE POSITION BY 60 HRS. SINCE FLOW HAS TENDED TO BE SLOWER AND MORE AMPLIFIED THAN THE MODELS LATELY...WILL GO WITH THE ETA AND KEEP MENTION OF PRECIP OUT OF THE FORECAST UNTIL THE EXTENDED. PRIMARY CHANGE TO EXTENDED IS CONTINUED TENDENCY FOR COOLER TEMPS UNTIL WARMING TOWARD SEASONAL NORMALS AND DRY WEATHER LATER NEXT WEEK. .OMA...NONE POLLACK
In the hours before
Special weather statement, May 31, 4:48 PM CDT, 3 hours 12 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-010430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 448 PM CDT THU MAY 31 2001 STORM SPOTTERS SHOULD NOT BE REQUIRED IN EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT. THIS FRONT WILL PRODUCE A FEW THUNDERSTORMS IN NORTHEAST NEBRASKA THIS EVENING AND EARLY TONIGHT. THE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER IN CENTRAL NEBRASKA. THE AIRMASS IN EASTERN NEBRASKA IS COOLER AND NOT AS UNSTABLE SO THAT THE THUNDERSTORMS WILL BE WEAKER AND UNLIKELY TO PRODUCE SEVERE WEATHER. IN SOUTHEAST AND EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA THE FRONT SHOULD ONLY PRODUCE SHOWERS...WITH AN ISOLATED CLAP OF THUNDER. POWERS
Special weather statement, May 31, 7:47 PM CDT, 13 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-010545- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 747 PM CDT THU MAY 31 2001 STORM SPOTTERS MAY BE REQUIRED IN NORTHEAST NEBRASKA THIS EVENING. ELSEWHERE IN EASTERN NEBRASKA AND SOUTHWEST IOWA SPOTTERS SHOULD NOT BE REQUIRED TONIGHT. A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT. THIS FRONT WILL PRODUCE THUNDERSTORMS IN NORTHEAST NEBRASKA THIS EVENING AND EARLY TONIGHT. THE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER IN NORTHEAST NEBRASKA FROM NORFOLK AND TEKAMAH NORTHWARD THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT IS FOR LARGE HAI}L BUT A TORNADO OR DAMAGING WINDS ARE POSSIBLE. THUNDERSTORMS ARE POSSIBLE LATER TONIGHT IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BUT SEVERE WEATHER IS LESS LIKELY. POWERS
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:12 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton | 33 min |
| Jun 1, 1:16 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 44 min |
| Jun 1, 3:54 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 36 min |
| Jun 1, 3:58 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 32 min |
| Jun 1, 1:58 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 32 min |
| Jun 1, 2:31 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 29 min |
| Jun 1, 3:02 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 28 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.